Kentucky, 2016

Damaging Winds in Kentucky, July 14, 2016

July 14, 2016 · NWS PAH · 2 events in 2 counties and zones

An isolated severe thunderstorm moved east-southeast across northwest Kentucky during the morning hours. The storm occurred in a very warm and humid air mass to the south of a cold front over northern Missouri and northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm moved east-southeast across northwest Kentucky during the morning hours. The storm occurred in a very warm and humid air mass to the south of a cold front over northern Missouri and northern Illinois. The storm occurred ahead of the tail end of a 500 mb shortwave trough that extended from the upper Great Lakes to Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 5:34 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 5:34 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT THU JUL 14 2016

.UPDATE...
Issued at 620 AM CDT Thu Jul 14 2016

Aviation discussion updated for 12Z TAF issuance

&&

.SHORT TERM...(Today through Saturday night)
Issued at 322 AM CDT Thu Jul 14 2016

The air mass across the region will remain unstable across the
region today as a cold front approaches from the northwest.
Scattered showers and thunderstorms are expected region wide
today, then as the front starts moving across the region tonight,
chances will taper off across the northern half of the PAH
forecast area during the evening hours. Models show the front
settling across southern portions of our region, which will keep
the focus for better chances of showers and storms across our
southern counties on Friday as impulses ride along the front. Loss
of heating should bring an end to thunderstorm activity across most
of the area Friday night, but slight to low chances will continue
across southeast Missouri and west Kentucky. By Saturday, the
front will sink far enough south to limit any shower and storm
chances to a small portion of southeast Missouri and southwest
Kentucky. Kept the region dry Saturday night.

Conditions will remain hot and humid today, but conditions will
begin to improve as the front sinks into the region tonight.
Temperatures will be a little cooler, but dew points will be a
little slower to drop off. After heat indices today around 100
degrees across the southern half of the area, we should only see
heat indices in the upper 80s to around 90 degrees for Friday and
Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 322 AM CDT Thu Jul 14 2016

Average confidence during this period. Both the Euro and GFS are in
good agreement in the overall synoptic pattern, but some of the
details will need to be fine tuned as the models come into better
agreement.

For Sunday and Sunday night, kept the forecast dry as moisture and
forcing are limited and zonal flow begins to break down. The latest
operational model runs are trending drier and keep the approaching
boundary to our north and west until Monday.

The best chances for rain during the extended period look to be
Monday night and Tuesday as a weak boundary drifts southward across
the Quad State area. While moisture availability aloft is a bit of a
concern, brought slight chance to chance PoPs along and north of the
Ohio River Monday night, transitioning to along and south of the
Ohio during Tuesday. While uncertainty still exists in the details,
the latest ensemble runs hint at some increased moisture
availability during this period, which increases confidence a bit.

At this time, the main concern for next week's forecast looks to be
heat. A H500 ridge builds over the Great Plains early next week, and
depending on which model you believe, could bring increasingly
steamy conditions from Monday into the following weekend. Highs for
early next week look to be in the low to mid 90s, with heat indices
climbing to at or above 100 degrees every afternoon along and west
of the Mississippi River valley.

&&

.AVIATION...
Issued at 620 AM CDT Thu Jul 14 2016

VFR conditions will prevail at all sites through the period.
VCTS possible at all sites this afternoon. Looking at early
morning radar data, VCTS also expected at KEVV and KOWB over the
next few hours. Southerly winds AOB 10 kts and becoming light and
variable again Thu night.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION UPDATE...BP2
SHORT TERM...RST
LONG TERM...BP2
Hazardous weather outlook, Jul 14, 4:27 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU JUL 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
527 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF
SOUTHEAST MISSOURI AND A MARGINAL RISK ACROSS THE REMAINDER OF
THE QUAD STATE AREA. DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ISSUES AS WELL. IN
ADDITION...HEAT INDICES WILL PEAK NEAR 100 DEGREES OVER PARTS OF
THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE IN ALL OR PART OF THE REGION ALMOST
DAILY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE
WEATHER IS QUITE LOW. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED IN MANY
LOCATIONS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 7:50 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT THU JUL 14 2016

KYZ018>020-141430-
HENDERSON KY-DAVIESS KY-MCLEAN KY-
850 AM CDT THU JUL 14 2016

...SPECIAL WEATHER STATEMENT...

AT 849 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. JOSEPH...OR 13 MILES SOUTHEAST OF HENDERSON...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...CALHOUN...ST. JOSEPH...BEECH GROVE...HEBBARDSVILLE AND
MOSELEYVILLE.

LAT...LON 3747 8721 3756 8737 3758 8738 3759 8740
      3759 8743 3763 8750 3765 8750 3765 8754
      3778 8740 3773 8708
TIME...MOT...LOC 1349Z 288DEG 22KT 3770 8742

SMITH

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 14, 8:05 AM CST
Where
McLean County, Beech Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.620, -87.400

A wind gust to 60 mph was estimated by the public.

Thunderstorm Wind, Daviess

When
July 14, 8:15 AM CST
Where
Daviess County, 4 mi SW of Moseleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.629, -87.252

A tree was down across a secondary road off Highway 815. Approximately 600 utility customers were without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642206, 642205.